Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 72, NWS Salt Lake City, UT

August 21, 2001Salt Lake County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 21, 2001, 4:46 PM MDT for Salt Lake County, Utah County, Utah. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 21, 2001, 4:46 PM MDT (22:46 UTC)
Expired
Aug 21, 2001, 5:15 PM MDT
In force
29 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Salt Lake County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 92 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 4:55 PM MDTHail 1Midvale, UTA severe thunderstorm dropped 1 inch diameter hail in Midvale.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 2:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2001-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2001-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WUUS55 KSLC 212247
SVRSLC
UTC035-049-212315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
446 PM MDT TUE AUG 21 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...MURRAY...SANDY...WEST VALLEY CITY
  EXTREME NORTHWESTERN UTAH COUNTY IN UTAH

* UNTIL 515 PM MDT

* AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BLUFFDALE...OR ABOUT 9 MILES SOUTHWEST OF
  SANDY...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  2 MILES EAST OF WEST JORDAN AT 500 PM MDT
  5 MILES WEST OF SANDY AT 505 PM MDT
  2 MILES WEST OF MIDVALE AT 510 PM MDT
  2 MILES SOUTH OF TAYLORSVILLE...2 MILES SOUTHWEST OF MURRAY...4
  MILES EAST OF KEARNS...6 MILES SOUTHEAST OF WEST VALLEY CITY AT 515
  PM MDT

SPOTTER REPORTS OF 70 MPH AND 74 MPH HAVE BEEN RECEIVED FROM THIS 
STORM.  LARGE HAIL AND HEAVY RAIN ARE ALSO POSSIBLE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN UTAH.

LAT...LON 4037 11217 4042 11172 4071 11173 4072 11211

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:30 PM MDT, 16 minutes earlier.

Area forecast discussion, Aug 21, 4:30 PM MDT, 16 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT TUE AUG 21 2001

SYNOPSIS...ALTHOUGH THE ATMOSPHERE WILL BE DRYING SOMEWHAT
TODAY...THERE WILL BE ENOUGH MOISTURE REMAINING FOR DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA...WITH THE
APPROACH OF A SHORT WAVE TROUGH. DRYING WILL CONTINUE FROM THE WEST
ON WEDNESDAY.

DISCUSSION...MODELS INDICATE DRIER AIR MOVING INTO THE AREA FROM THE
SOUTHWEST TODAY.  HOWEVER...A SHORT WAVE TROUGH IS EXPECTED TO MOVE
INTO EASTERN NEVADA BY THIS AFTERNOON PROVIDING DYNAMICS OVER
MOST OF THE FORECAST AREA. THE GREATEST INSTABILITY IS EXPECTED OVER
THE NORTH ASSOCIATED WITH THE 300 MB JET. THUNDERSTORMS COULD GET
QUITE STRONG AND INDICATIONS ARE THAT SEVERE THUNDERSTORMS MAY BE
POSSIBLE...ESPECIALLY IN THE NORTHWEST THIS AFTERNOON AND EVENING. I
TRIED TO INDICATE THIS POSSIBILITY WITH A MENTION OF STRONG GUSTY
WINDS ASSOCIATED WITH THUNDERSTORMS OVER THE NORTHWEST TODAY. THE
ATMOSPHERE SHOULD CONTINUE TO DRY FROM THE WEST ON WEDNESDAY...BUT
THERE WILL STILL BE ENOUGH MOISTURE OVER THE EAST FOR LOW CHANCES OF
THUNDERSTORMS.

IN THE EXTENDED PERIOD...DRY CONDITIONS SHOULD PERSIST AS THE HIGH
REMAINS FAR TO THE SOUTH AND WESTERLY FLOW ALOFT CONTINUES.
TEMPERATURES SHOULD REMAIN NEAR NORMAL AS THE MAIN TROUGH OVER THE
NORTHWEST KEEPS THE UPPER LEVEL RIDGE FROM DEVELOPING THROUGH
FRIDAY.  BY SATURDAY RIDGING RETURNS TO THE WEST AND HEIGHTS AND
TEMPERATURES ALOFT BEGIN TO RISE.  HOWEVER THE ATMOSPHERE IS
EXPECTED TO REMAIN DRY THROUGH AT LEAST MONDAY.

SLC 3311 CDC 321- TORONTO

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:34 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Weber26 min
Aug 20, 6:50 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Weber25 min
Aug 20, 7:16 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Weber29 min
Aug 20, 7:38 PM MDTSevere Thunderstorm WarningSLCTooele52 min
Aug 21, 12:37 PM MDTSevere Thunderstorm WarningSLCBox Elder53 min
Aug 21, 1:05 PM MDTSevere Thunderstorm WarningSLCKane, Washington40 min
Aug 21, 2:48 PM MDTSevere Thunderstorm WarningSLCTooele57 min
Aug 21, 3:56 PM MDTSevere Thunderstorm WarningSLCEmery49 min
Aug 21, 4:26 PM MDTFlash Flood WarningSLCEmery, Wayne94 min
Aug 21, 4:46 PM MDTFlash Flood WarningSLCSalt Lake, Utah2 hr
Aug 21, 5:01 PM MDTTornado WarningSLCSalt Lake29 min
Aug 21, 5:28 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake47 min
Aug 21, 5:39 PM MDTSevere Thunderstorm WarningSLCKane36 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.